Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 92, NWS Wilmington, NC

August 5, 1997Pender County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 5, 1997, 4:17 PM EDT for Pender County, North Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 1997, 4:17 PM EDT (20:17 UTC)
Expired
Aug 5, 1997, 5:05 PM EDT
In force
48 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Pender County, NC

The radar

The Wilmington radar (KLTX), 77 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1997-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 297 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1997-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
297 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 052018 RRA
SVRILM
NCC141-052105-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
417 PM EDT TUE AUG 5 1997

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 505 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEASTERN NORTH CAROLINA

   ...WESTERN PENDER COUNTY

 
AT 415 PM EDT...LOCAL LAW ENFORECMENT REPORTED STORM DAMAGE 26
MILES NORTHWEST OF WILMINGTON OR 6 MILES SOUTHWEST OF ATKINSON
MOVING EAST AT 20 MPH.

THIS STORM WILL BE IN THE VICINITY OF...
        ATKINSON                BY 425 PM EDT
        CURRIE                  BY 430 PM EDT
        WARDS CORNER            BY 440 PM EDT
        LONG CREEK              BY 440 PM EDT
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STApY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

IRELAND
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:33 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 5, 2:33 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
233 PM EDT TUE AUG 5 1997

RDU: RECOMMEND 30 POP FOR EARLY TONIGHT. PARTLY CLOUDY TONIGHT AND
WED. MOSTLY CLOUDY WED NIGHT AND THURS. 30 POP FOR SHOWERS/PSBL
TSTM THU.
CAE: RECOMMEND 20 POP FLO AND 30 POP MYR FOR EARLY TONIGHT. PARTLY
CLOUDY TONIGHT AND WES. MOSTLY CLOUDY WED NIGHT AND THURS. 30 POP
AT FLO/MYR FOR SHOWERS/PSBL TSTM THU.

DISCUSSION:  KLTX WSR-88D SHOWING WIDELY SCATTERED THUNDERSTORMS
DEVELOPING EARLY THIS AFTERNOON ALONG WEAK SFC COLD FRONT EXTENDING
FROM ILM WESTWARD THROUGH DARLINGTON COUNTY SC. PROGRESS OF THIS
FRONT WILL BE SLOW AND WITH H5 TROUGH OVER REGION AND SUFFICIENT
MOISTURE FOR TSTMS...SHOULD THE CHANCE FOR TSTMS INTO EARLY
TONIGHT. WILL NEED TO WATCH FOR POSSIBILITY OF PATCHY DENSE FOG
LATE TONIGHT AS FRONT SLIPS BY AND SKIES CLEAR OUT WITH LIGHT
WINDS. BROAD H5 TROUGH WILL REMAIN OVER EASTERN US THROUGH THURS
AND H5 VORTICITY MAXIMA WILL ROTATE AROUND THE TROUGH TO THE NORTH
OF OUR REGION. NGM APPEARS TO MOVE SFC HIGH TOO RAPIDLY EASTWARD
ACROSS OH VALLEY TO EAST COAST AND FAVOR ETA POSITION. MODELS
FORECAST LOW PRESSURE WAVE TO DEVELOP ON FRONT IN GA BY LATE WED
AND TRACK IT EASTWARD. OUR REGION GETS INTO LIGHT OVERRUNNING
SITUATION BY THURS AND APPEARS CLOUDCOVER SHOULD INCREASE WED NIGHT
AND THURS AS SHOWN BY FWC GUIDANCE. LOW LEVEL ONSHORE FLOW THU AND
COSTAL TROUGH/FRONT APPROACHES THE COASTLINE. AVN LOOKS TOO FAR
EAST WITH COASTAL TROUGH/FRONT THURS. WITH SOME H5 PVA ALSO ON THU
A 30 POP LOOKS REASONABLE. TEMPS LOOK REASONABLE THROUGH THE PERIOD
ON GUIDANCE AND WILL GENERALLY SPLIT DIFFERENCE BETWEEN FWC/FAN AND
UNDERCUT FWC SLIGHTLY ON THURS.

FOR COASTAL WATERS...WINDS AND SEAS WILL STAY BELOW SCA THROUGH
THU. TONIGHT..VARIABLE DIRECTION DUE TO FRONT EARLY...BECOMING N
AROUND 10 KT AFTER MIDNIGHT. CAE...MAY WANT TO CONTINUE SPLIT AT
CAPE ROMAIN TONIGHT DUE TO PROGRESS OF FRONT. WED..NORTH BECOMING
NORTHEAST. WED NIGHT..NORTHEAST WIND BECOMING EAST. THURS..EAST
WIND BECOMING SOUTHEAST.

ILM 068/084 066/081 065 301
FLO 066/086 066/082 064 201

GROH

In the hours before

Local storm report, Aug 5, 3:12 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
315 PM EDT TUE AUG 05 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION0....

0300 PM    NAKINA                    NC   2.5 INCH HAIL
08/05/97   COLUMBUS                       PING PONG TO TENNIS BALL
                                          HAIL COVERI
Local storm report, Aug 5, 3:14 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO REMARKS
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
315 PM EDT TUE AUG 05 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
    L       ....COUNTY LOCATION....

0300 PM    NAKINA                    NC   2.5 INCH HAIL
08/05/97   COLUMBUS                       PING PONG TO TENNIS BALL
                                          HAIL COVERING GROUND
Local storm report, Aug 5, 3:15 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
315 PM EDT TUE AUG 05 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    NAKINA                    NC   2.5 INCH HAIL
08/05/97   COLUMBUS                       PING PONG TO TENNIS BALL
                                          HAIL COVERI
Local storm report, Aug 5, 3:15 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO REMARKS
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
315 PM EDT TUE AUG 05 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    NAKINA                    NC   2.5 INCH HAIL
08/05/97   COLUMBUS                       PING PONG TO TENNIS BALL
                                          HAIL COVERING GROUND
Local storm report, Aug 5, 3:51 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
351 PM EDT TUE AUG 05 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    CALABASH                  NC   1.5 INCH HAIL
08/05/97   BRUNSWICK

0340 PM    3 SE SHALLOTTE            NC   .75 INCH HAIL
08/05/97   BRUNSWICK

IRELAND
Local storm report, Aug 5, 3:52 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
351 PM EDT TUE AUG 05 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    CALABASH                  NC   1.5 INCH HAIL
08/05/97   BRUNSWICK

0340 PM    3 SE SHALLOTTE            NC   .75 INCH HAIL
08/05/97   BRUNSWICK

IRELAND

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 2:58 PM EDTSevere Thunderstorm WarningILMBrunswick, Columbus47 min
Aug 5, 3:45 PM EDTSevere Thunderstorm WarningILMBrunswick30 min
Aug 5, 5:07 PM EDTTornado WarningILMPender33 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.